Alabama, 2003

Flash Flood in Alabama, June 19, 2003

June 19, 2003 · NWS HUN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 19, 2:35 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 19, 2:35 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT THU JUN 19 2003

WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LEVEL DISTURBANCE
MOVING OVER NORTHERN ALABAMA AND TENNESSEE. THIS DISTURBANCE AND
STRONG NEAR SUMMER SOLSTICE DAYTIME HEATING WAS PROVIDING ENOUGH
LIFT TO GET SHOWERS AND T-STORMS IN PROGRESS OVER THE REGION. AT THE
SURFACE...A COLD FRONT CONTINUED MOVE SOUTH EXTENDING FROM KANSAS TO
ALONG THE KY/OH VALLEY.

FORECAST WISE...THE COLD FRONT SHOULD CONTINUE ITS MOTION...AND PASS
SOUTH ACROSS NORTHERN ALABAMA BEGINNING BEFORE DAYBREAK OVER THE
TN/AL BORDER...AND REACHING THE MIDDLE OF STATE BY MIDDAY. SLIGHTLY
COOLER...AND MUCH DRIER AIR NORTH OF THE FRONT SHOULD MARK AN END TO
THE LAST WEEK OR SO OF RAINS THE REGION HAS EXPERIENCED. MODIFIED
CANADIAN HIGH PRESSURE OVER THE GREAT LAKES WILL BUILD SOUTH...AND
HELP TO PUSH THE LOWER LEVEL GULF MOISTURE BACK TO THE COAST. THUS A
GOOD DRYING TREND SHOULD BE NOTED FOR THE NEXT FEW DAYS...IN OTHER
WORDS A FAIR WEEKEND WEATHERWISE. ALTHOUGH TEMPS WILL BE SLIGHTLY
BELOW NORMAL FOR TOMORROW...THEY SHOULD RECOVER AND RISE TO OR ABOVE
SEASONAL LEVELS FOR THE WEEKEND AND EARLY NEXT WEEK.

THE SURFACE RIDGE SHOULD REMAIN AND SLOWLY STAGNATE ALONG THE SE
COAST NEXT WORK WEEK. A SOUTHERLY FLOW AROUND THE HIGH WILL BRING A
RETURN OF GULF MOISTURE TO THE REGION AFTER MONDAY. WITH THIS
MOISTURE AND CONTINUED SUMMER TIME HEATING...WILL KEEP THE NEXT
CHANCE OF SHOWER AND T-STORMS GOING TUESDAY TO THURSDAY.

FIRST GUESS TEMPS AND POPS....
HUNTSVILLE 67/83 59/86 64 41000
M SHOALS   67/83 59/86 65 41000
FT PAYNE   68/84 56/85 59 41000
CULLMAN    69/85 60/87 66 42-00

.HUN...NONE.

RSB
Hazardous weather outlook, Jun 19, 12:00 PM CST, 4 hours 30 minutes before
ALZ001>010-016-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTH ALABAMA THIS
AFTERNOON AND EARLY EVENING.  MOVEMENT OF THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE SLOW...THEREFORE SOME AREAS WILL
EXPERIENCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THIS WEEKEND WILL BRING DRIER AND WARMER WEATHER TO THE REGION AS
HIGH PRESSURE BUILDS INTO THE REGION. A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE FORECAST EARLY NEXT WEEK.

.CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

24

In the hours before

Special weather statement, Jun 19, 11:05 AM CST, 5 hours 25 minutes before
ALZ001>010-016-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 PM CDT THU JUN 19 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS ACROSS NORTHERN
ALABAMA...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE EAST ACROSS
NORTHERN ALABAMA THIS AFTERNOON.  THESE STORMS ARE CAPABLE OF
PRODUCING HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND WIND GUSTS TO 30 MPH.  DUE TO THE SLOW MOVEMENT OF THESE
STORMS...SOME LOCATIONS COULD RECEIVE HEAVY RAINFALL WITH HOURLY
AMOUNTS UP TO ONE INCH.  RAINFALL AMOUNTS IN MOST LOCATIONS WILL BE
BETWEEN 1/10 AND 2/10 OF AN INCH.  AREAS THAT CAN EXPECT HEAVIER
RAINFALL INCLUDE CULLMAN...FLORENCE...AND ATHENS.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

24
Special weather statement, Jun 19, 3:02 PM CST, 1 hour 28 minutes before
ALZ008>010-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 PM CDT THU JUN 19 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS NORTHERN
ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH
SOUTHERN JACKSON...MARSHALL...DEKALB...AND MORGAN COUNTIES THROUGH
530 PM. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 30 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME LOCATIONS COULD
RECEIVE HEAVY RAINFALL WITH HOURLY AMOUNTS UP TO ONE INCH. AREAS THAT
CAN EXPECT HEAVIER RAINFALL INCLUDE FORT PAYNE...VALLEY HEAD...
RAINSVILLE...AND INTO HARTSELLE. RAINFALL AMOUNTS ELSEWHERE WILL BE
AROUND 2/10 OF AN INCH.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

05/08
Special weather statement, Jun 19, 3:03 PM CST, 1 hour 27 minutes before
ALZ007>010-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT THU JUN 19 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS NORTHERN
ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH
SOUTHERN JACKSON...MARSHALL...DEKALB...AND MORGAN COUNTIES THROUGH
530 PM. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 30 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME LOCATIONS COULD
RECEIVE HEAVY RAINFALL WITH HOURLY AMOUNTS UP TO ONE INCH. AREAS THAT
CAN EXPECT HEAVIER RAINFALL INCLUDE FORT PAYNE...VALLEY HEAD...
RAINSVILLE...AND INTO HARTSELLE. RAINFALL AMOUNTS ELSEWHERE WILL BE
AROUND 2/10 OF AN INCH.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

05/08

The radar

The Northeast Alabama radar (KHTX), 66 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
June 19, 4:30 PM CST to 6:00 PM CST
Where
Marshall County, Claysville
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

several inches of water over highway 431.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363184.